Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 168, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 7, 2008, 3:10 PM CDT for Clark County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2008, 3:10 PM CDT (20:10 UTC)
- Expired
- Sep 7, 2008, 3:45 PM CDT
- In force
- 35 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Clark County, WI
The radar
The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:10 PM CDT, 0 minutes earlier.
Area forecast discussion, Sep 7, 3:10 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 310 PM CDT SUN SEP 7 2008 .SHORT TERM...THROUGH WEDNESDAY NIGHT FORECAST CONCERNS WERE PRIMARILY FOCUSED ON RAIN CHANCES AND AMOUNTS MONDAY INTO MONDAY NIGHT. AFTERNOON SURFACE ANALYSIS HAD TROUGH ADVANCING ACROSS THE UPPER MISSISSIPPI VALLEY. THIS FEATURE WAS TRIGGERING SCATTERED CONVECTION ACROSS THE FORECAST AREA. IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...WATER VAPOR IMAGERY INDICATED SHORT WAVE ADVANCING ACROSS SOUTHERN ONTARIO. MEANWHILE...ANOTHER SHORT WAVE WAS MOVING OVER THE NORTHERN ROCKIES. BASED ON 07.12Z DETERMINISTIC NCEP AND 07.15Z SREF DATA...FORECAST CONFIDENCE WAS HIGH FOR A RAIN EVENT OVER MUCH OF THE FORECAST AREA ON MONDAY. CONFIDENCE LOWERS IN DETAILS OF QPF...AS EUROPEAN MODELS WERE FURTHER SOUTH WITH TRACK OF THIS SYSTEM AND THUS PLACEMENT OF QPF. GFS AND NAM/WRF INDICATED NORTHEAST IOWA AND SOUTHWEST WI COULD RECEIVE UP TO 1-1.5 INCHES OF RAIN...WHILE UKMET AND ECMWF SUGGEST THOSE VALUES SHOULD OCCUR FURTHER SOUTH. HIGH RESOLUTION ARXMESOWRF ALSO INDICATED HIGHEST QPF SHOULD OCCUR SOUTH OF THE AREA. AT THIS POINT...WE OPTED TO MAINTAIN CURRENT DATA BASE QPF VALUES FOR MONDAY INTO MONDAY NIGHT. THIS WAS BASED ON DESIRE TO MAINTAIN CONSISTENCY...ALONG WITH FACT THAT IMPRESSIVELY STRONG FORCING SIGNAL SHOULD MAKE FOR AN EFFICIENT RAIN MAKER...ESPECIALLY OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST WI. THIS WAS CORROBORATED BY 07.15Z SREF INDICATING 70-80 PERCENT PROBABILITIES OF QPF 0.25 INCHES OR GREATER ACROSS THE AFOREMENTIONED LOCATIONS. TONIGHT...SCATTERED CONVECTION EXPECTED TO LINGER INTO THE EVENING UNTIL SURFACE TROUGH EXITS AND INSTABILITY ASSOCIATED WITH DAYTIME HEATING WANES. AN ISOLATED STORM MAY PRODUCE SMALL HAIL UNTIL ABOUT SUNSET. MONDAY...VIGOROUS UPPER LEVEL WAVE CONTINUES TO SUPPORT IMPRESSIVE FORCING. THIS WAS MANIFESTED BY UPPER LEVEL DIVERGENCE ASSOCIATED WITH RIGHT ENTRANCE REGION OF 300MB JET STREAK...ALONG WITH DEEP LAYERED Q-G CONVERGENCE. FRONTOGENESIS SIGNAL WAS ALSO SUGGESTIVE OF ENHANCED UPWARD VERTICAL MOTIONS. NEGATIVE EPV WAS NOTED JUXTAPOSED WITH FRONTOGENESIS OVER NORTHEAST IOWA AND SOUTHWEST WI... WHICH COULD RESULT IN EMBEDDED THUNDERSTORMS ACROSS THESE AREAS. MIDNIGHT SHIFT MAY WANT TO ADD THIS BACK INTO DATA BASE SHOULD THIS SIGNAL REMAIN CONSISTENT IN SUBSEQUENT MODEL DATA. MONDAY EVENING...FORCING EXPECTED TO WANE QUICKLY DUE TO PROGRESSIVE NATURE OF UPPER LEVEL WAVE. THUS...MAINTAINED RAIN CHANCES GENERALLY ACROSS EAST AND SOUTH SECTIONS OF THE FORECAST AREA. THE TIME FRAME BETWEEN 09.00Z-09.06Z MAY YET NEED ADJUSTMENTS TO EXTENT AND VALUES OF RAIN CHANCES SHOULD PROGRESSION OF WAVE BE SLOWER THAN MODELS SUGGEST. MONDAY OVERNIGHT...WITH CLEARING SKIES...MOIST BOUNDARY LAYER AND LIGHT SURFACE WINDS...INTRODUCTION OF FOG WAS CONSIDERED. HOWEVER... BOUNDARY LAYER WINDS OF AT LEAST 10-15KTS WOULD SEEM TO SUGGEST SUFFICIENT MIXING SHOULD PRECLUDE SIGNIFICANT FOG. WE BELIEVE...IN FACT...THAT THE BETTER POTENTIAL OF RADIATION FOG SHOULD BE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. THIS SHOULD BE CONFINED MAINLY TO FAVORED VALLEYS IN THE FORECAST AREA. WEDNESDAY...STRONG SOUTHERLY FLOW RETURNS BETWEEN DEPARTING SURFACE HIGH AND LOW PRESSURE ADVANCING INTO THE PLAINS. GFS AND NAM/WRF BOTH INDICATED STRONG 850MB MOISTURE TRANSPORT...WARM AIR ADVECTION ALONG WITH 850-700MB Q-G CONVERGENCE. FOCUS OF THIS FORCING APPEARS TO FAVOR NORTH AND WEST SECTIONS OF THE FORECAST AREA DURING THE AFTERNOON. .LONG TERM...THURSDAY THROUGH SUNDAY PRIMARY FORECAST CONCERNS DURING INITIAL PART OF THIS TIME FRAME REMAIN FOCUSED ON RAIN CHANCES. PER 07.12Z DETERMINISTIC GFS AND ECMWF...ALONG WITH LATEST GEFS...FORECAST CONFIDENCE REMAINS GOOD THAT FORECAST AREA SHOULD RECEIVE ANOTHER RAIN EVENT ON THURSDAY. OPTED TO MAINTAIN RAIN PROBABILITIES IN CURRENT DATA BASE AT HIGH-END CHANCE CATEGORY...ALTHOUGH FURTHER INCREASE IN PROBABILITIES EXPECTED WITH SUBSEQUENT FORECASTS BASED ON CONSISTENT FORCING SIGNALS. UNCERTAINTY WAS HIGH DURING DAYS 6-7...SATURDAY THROUGH SUNDAY... WHICH WAS DUE TO HIGH VARIABILITY IN THE DETERMINISTIC GFS AND ECMWF. GEFS FAVORED A DRY FORECAST...ALTHOUGH REMAINS OF HURRICANE IKE COULD BE A FACTOR. AT THIS POINT...UTILIZED HPC GUIDANCE... WHICH INTRODUCED RAIN CHANCES SATURDAY INTO SUNDAY. && .AVIATION...TONIGHT AND MONDAY SHORTWAVE AND SFC TO MID LEVEL TROUGH WILL SLIDE EAST/SOUTH OF THE TAF SITES LATE THIS AFTERNOON...TAKING SCT SHRA/ISOLD -TSRA WITH IT. SUBSIDENCE AND SOME DRIER AIR IN THE SFC-700MB LAYER TO SPREAD ACROSS THE AREA FOR MUCH OF THE NIGHT. MOISTURE ABOVE 700MB TO INCREASE FOR LATER TONIGHT/MON AS THE NEXT STRONGER SHORTWAVE COMES EAST ACROSS THE NORTHERN PLAINS. THIS ALONG WITH LIGHT NORTH/ NORTHWEST FLOW EXPECTED TO PRODUCE VFR CONDITIONS AT THE TAF SITES TONIGHT INTO EARLY MON. STRONG DIVERGENCE ALOFT AHEAD OF THIS SHORTWAVE COMBINED WITH INCREASING LOWER LEVEL MOISTURE... CONVERGENCE AND LIFT WILL THEN SPREAD EAST/NORTHEAST ACROSS THE AREA FOR LATER MON MORNING AND AFTERNOON. RAIN EXPECTED TO SPREAD ACROSS THE TAF SITES DURING THE MID MORNING HOURS...CONTINUING THRU THE AFTERNOON. WITH STRONGER LOW LEVEL LIFT/DEEPER MOISTURE ACROSS NORTHEAST IA/SOUTHWEST WI...CIGS/VSBYS IN THE -RA EXPECTED TO REMAIN VFR AT KRST/KLSE THRU 18Z MON. AS THE STRONGEST MID/UPPER LEVEL LIFT MOVES ACROSS EARLY MON AFTERNOON...CIGS/VSBYS MAY DROP INTO THE MVFR RANGE AT BOTH SITES FOR PORTIONS OF MON AFTERNOON. SYSTEM EXITS QUICKLY LATE MON AFTERNOON/EARLY MON EVENING WITH VFR CONDITIONS SPREADING IN FOR MON NIGHT. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...THOMPSON AVIATION..........RRS
Hazardous weather outlook, Sep 7, 5:02 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 502 AM CDT SUN SEP 7 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-081100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 502 AM CDT SUN SEP 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS CENTRAL WISCONSIN THIS AFTERNOON. THERE MAY BE ENOUGH INSTABILITY TO PRODUCE ISOLATED THUNDERSTORMS. HOWEVER THESE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...ALTHOUGH SOME PEA SIZED HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL PUSH ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. THUNDERSTORMS ARE POSSIBLE AHEAD OF THE FRONT. HOWEVER...AT THIS TIME THE STORMS LOOK TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RABERDING
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.